Kansas, 2016

Hail and Damaging Winds in Kansas, June 29, 2016

June 29, 2016 · NWS DDC · 6 events in 5 counties and zones

An MCS moved off the higher terrain and moved across the area producing scattered severe weather reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An MCS moved off the higher terrain and moved across the area producing scattered severe weather reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 29, 12:15 AM CST, 16 minutes earlier.

Area forecast discussion, Jun 29, 12:15 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
115 AM CDT WED JUN 29 2016

...Updated Short Term and Aviation Sections...

.SHORT TERM...(Today and tonight)
Issued at 114 AM CDT Wed Jun 29 2016

A fairly large mesoscale convective system (MCS) extending from far
east central CO to south central NE was rolling southeast during the
overnight hours. POPs were increased to categorical (75+ percent)
over much of the area downstream of the MCS, as it should hold
together to near daybreak as it gets down to the OK border. On the
larger scale, the mid level anticyclone was anchored near the Four
Corners region with northwest flow extending from eastern Wyoming
into the Central Plains. This synoptic pattern will remain unchanged
through the day today and tonight. We can expect a near repeat of
what happened yesterday evening and overnight, as another MCS will
likely form across western Nebraska and track southeast into western
Kansas. Will go with 30 to 50 POPs late tonight as a result.
Temperatures will remain similar to the past couple days as well
with highs ranging from the mid 90s near Elkhart to the mid-upper
80s across central Kansas.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 323 PM CDT Tue Jun 28 2016

For the period of Wednesday Night into next Tuesday, an active
northwest flow pattern continues into Thursday then begins to
flatten out with more shortwaves into Sunday. By Monday and into
Tuesday chances for rainfall become less as any jet stream features
shift north. Areas of thunderstorms are forecast daily with the best
chances mainly in the evenings and overnights into Sunday.

Highs will be cooler, with mainly lower to mid 80s into Sunday, then
warming to around 90 to 95 on Monday and Tuesday. Overnight lows
will be in the mid to upper 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 114 AM CDT Wed Jun 29 2016

Timing of the MCS affecting GCK, DDC, and HYS terminals is the main
challenge. Think that the thunderstorm activity will last no more
than a couple hours with variable gusty winds of 20 to 35 knots.
Thunderstorms should clear the terminals by daybreak, with VFR
conditions expected today. Winds will become southerly again after
the thunderstorms are done this morning, averaging around 12 knots
by afternoon. Another convective system will probably approach
western Kansas and the DDC, GCK, and/or HYS terminals late tonight
at the very end of this forecast time range or shortly thereafter.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  88  64  82 /  30  40  60  50
GCK  67  87  65  82 /  20  40  60  50
EHA  66  89  63  83 /  30  50  60  50
LBL  67  90  66  84 /  30  50  60  50
HYS  65  84  64  80 /  40  40  40  40
P28  69  90  68  84 /  40  50  60  50

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Kruse
AVIATION...Umscheid
Hazardous weather outlook, Jun 28, 4:49 AM CST, 19 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
549 AM CDT TUE JUN 28 2016

KSZ030-031-043>046-061>066-074>081-084>090-291100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
549 AM CDT TUE JUN 28 2016 /449 AM MDT TUE JUN 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE SOUTH ACROSS THE
SOUTHWEST KANSAS REGION DURING THE MORNING HOURS. NO SEVERE
WEATHER IS EXPECTED. ANOTHER LARGER ROUND OF THUNDERSTORM ACTIVITY
IS EXPECTED LATE THIS EVENING AND OVERNIGHT. MARGINAL SEVERE
WEATHER IS POSSIBLE UP ALONG THE I-70 CORRIDOR, BUT THE ACTIVITY
SHOULD WEAKEN AS IT CONTINUES SOUTH INTO SOUTHWEST AND SOUTH
CENTRAL KANSAS DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE IN THE FORECAST EACH PERIOD, BUT THE BEST
CHANCES WILL BE FROM THURSDAY NIGHT THROUGH SATURDAY NIGHT AS A
FRONTAL BOUNDARY BECOMES NEARLY STATIONARY ACROSS SOUTHERN KANSAS.
SOME SEVERE WEATHER IS POSSIBLE, BUT THE GREATER THREAT MAY BE
EXCESSIVE RAINFALL LEADING TO SOME ISOLATED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT
HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Local storm report, Jun 28, 8:35 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
935 PM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             9 N SITKA               37.31N 99.63W
06/28/2016  E1.75 INCH       CLARK              KS   PUBLIC

            .

&&

RB
Local storm report, Jun 28, 8:44 PM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
944 PM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             2 SW COATS              37.49N 98.85W
06/28/2016  E1.75 INCH       PRATT              KS   PUBLIC

            .

&&

RB
Local storm report, Jun 28, 8:49 PM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
949 PM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             9 N SITKA               37.31N 99.63W
06/28/2016  E1.75 INCH       CLARK              KS   PUBLIC

            .

0258 PM     HAIL             4 SSW CAIRO             37.60N 98.58W
06/28/2016  U1.00 INCH       PRATT              KS   PUBLIC

            MOSTLY NICKELS, A FEW QUARTERS.

0300 PM     HAIL             10 ESE CLARK STATE LAKE 37.32N 99.63W
06/28/2016  M1.50 INCH       CLARK              KS   PUBLIC

            FROM SOCIAL MEDIA. ESTIMATED FROM RADAR.

0304 PM     HAIL             KINSLEY                 37.92N 99.41W
06/28/2016  M3.00 INCH       EDWARDS            KS   PUBLIC

            MEASURED 3.5 INCHES.

0326 PM     HAIL             1 SE CAIRO              37.64N 98.54W
06/28/2016  M1.00 INCH       PRATT              KS   EMERGENCY MNGR

0330 PM     TSTM WND GST     5 NNW SITKA             37.24N 99.69W
06/28/2016  E50 MPH          CLARK              KS   PUBLIC

            .

0349 PM     HAIL             1 ENE COATS             37.51N 98.81W
06/28/2016  U2.00 INCH       PRATT              KS   PUBLIC

            SOME DAMAGE TO SIDING ON HOME ALSO REPORTED.

0357 PM     HAIL             2 SW COATS              37.49N 98.85W
06/28/2016  E1.75 INCH       PRATT              KS   PUBLIC

            .

0358 PM     TSTM WND GST     MEDICINE LODGE          37.29N 98.58W
06/28/2016  M61 MPH          BARBER             KS   ASOS

            .

0410 PM     TSTM WND GST     MEDICINE LODGE          37.29N 98.58W
06/28/2016  M66 MPH          BARBER             KS   ASOS

            .

0410 PM     TSTM WND GST     MEDICINE LODGE          37.29N 98.58W
06/28/2016  M66 MPH          BARBER             KS   ASOS

            .

0420 PM     TSTM WND GST     3 W HARDTNER            37.01N 98.70W
06/28/2016  E60 MPH          BARBER             KS   PUBLIC

            .

0420 PM     TSTM WND GST     3 W HARDTNER            37.01N 98.70W
06/28/2016  E60 MPH          BARBER             KS   PUBLIC

            .

&&

NWS DODGE CITY KS
IRIS SYSTEM
Special weather statement, Jun 28, 11:24 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1224 AM CDT WED JUN 29 2016

KSZ043-290630-
SCOTT KS-
1224 AM CDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 130 AM CDT...

AT 1224 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR RUSSELL SPRINGS...MOVING SOUTH AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...SCOTT STATE LAKE...MODOC AND SHALLOW WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3870 10078 3832 10076 3831 10112 3870 10113
TIME...MOT...LOC 0524Z 343DEG 38KT 3892 10112

RBURG
Special weather statement, Jun 28, 11:57 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1257 AM CDT WED JUN 29 2016

KSZ030-043>045-290700-
SCOTT KS-NESS KS-TREGO KS-LANE KS-
1257 AM CDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR TREGO...SCOTT...LANE AND NESS
COUNTIES UNTIL 200 AM CDT...

AT 1256 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 2 MILES EAST OF MORLAND TO 4 MILES
NORTHWEST OF SCOTT STATE LAKE. MOVEMENT WAS SOUTHEAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...WAKEENEY...NESS CITY...DIGHTON...RANSOM...OGALLAH...
UTICA...COLLYER...ALAMOTA...BROWNELL...RIGA...AMY...VODA...MANNING...
SCOTT STATE LAKE...ARNOLD...GRIGSTON...SHIELDS...HEALY AND PENDENNIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3872 9961 3837 9979 3828 10112 3870 10113
      3870 10016 3913 10015 3913 9963
TIME...MOT...LOC 0556Z 323DEG 36KT 3936 10003 3875 10096

RBURG
Special weather statement, Jun 29, 12:14 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
114 AM CDT WED JUN 29 2016

KSZ043-061>063-290715-
FINNEY KS-SCOTT KS-KEARNY KS-HAMILTON KS-
114 AM CDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...NORTHWESTERN FINNEY...
KEARNY AND SOUTHWESTERN SCOTT COUNTIES UNTIL 215 AM CDT/115 AM
MDT/...

AT 114 AM CDT/1214 AM MDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR TOWNER TO 6 MILES
SOUTHWEST OF LEOTI TO 3 MILES NORTH OF MODOC. MOVEMENT WAS SOUTH AT
30 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LAKIN...SYRACUSE...DEERFIELD...COOLIDGE...KENDALL AND FRIEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3826 10204 3826 10113 3828 10112 3829 10082
      3807 10086 3787 10137 3790 10204
TIME...MOT...LOC 0614Z 355DEG 25KT 3844 10208 3841 10143 3854 10109

RBURG

The radar

The Dodge City radar (KDDC), 100 km away, was scanning. The volume nearest the first event began at 06:31 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lane

When
June 29, 12:31 AM CST
Where
Lane County, 2.14 mi NNW of Amy
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.510, -100.610

Thunderstorm Wind, Hamilton

When
June 28, 11:55 PM MST
Where
Hamilton County, 4.15 mi S of Syracuse
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
37.920, -101.750

Thunderstorm Wind, Finney

When
June 29, 1:33 AM CST
Where
Finney County, 0.54 mi E of (Gck)garden City Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.930, -100.720

Thunderstorm Wind, Grant

When
June 29, 1:50 AM CST
Where
Grant County, Ulysses Arpt
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
37.600, -101.370

Hail, Seward

When
June 29, 3:15 AM CST
Where
Seward County, 0.88 mi NW of Liberal
Measured
1 in hail
Reported by
Public
Coordinates
37.040, -100.940

Winds were estimated to be between 60 and 70 MPH.

Thunderstorm Wind, Seward

When
June 29, 3:15 AM CST
Where
Seward County, 0.88 mi NW of Liberal
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.040, -100.940

There was also quarter sized hail with the winds that were estimated to be between 60 and 70 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645297, 645298, 645294, 645295, 645293, 645296.